Rapid-onset diabetes described with anti-PD-1 treatment

Rapid-onset diabetes described with anti-PD-1 treatment

(HealthDay)—In a case report published online April 11 in the Journal of Diabetes Investigation, researchers document rapid-onset insulin-dependent diabetes in an Asian patient undergoing treatment with anti-programmed cell death-1 (anti-PD-1) therapy.

Masahide Okamoto, from Oita University in Japan, and colleagues describe the case of a 55-year-old euglycemic woman receiving nivolumab for who developed insulin-dependent diabetes.

The authors note that the patient showed abrupt onset of ketonuria and elevated (580 mg/dL) and hemoglobin A1c (7.0 percent) after receiving nivolumab. Serum C-peptide levels fell below the limit of detection over the next two weeks. Islet autoantibodies were negative and a (HLA) haplotype associated with type 1 diabetes was displayed by the patient.

"Anti-PD-1 therapy can cause rapid onset of insulin-dependent diabetes, possibly due to inappropriate activation of T cells. HLA haplotypes might be related to the onset of this disease," the authors write. "Physicians should be aware of this serious adverse event and conduct routine blood glucose testing during anti-PD-1 therapy."

More information: Abstract
Full Text

Copyright © 2016 HealthDay. All rights reserved.

Citation: Rapid-onset diabetes described with anti-PD-1 treatment (2016, April 25) retrieved 20 June 2024 from https://medicalxpress.com/news/2016-04-rapid-onset-diabetes-anti-pd-treatment.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Melanoma therapy tied to cutaneous adverse events

2 shares

Feedback to editors